More Serious Side Effects Uncovered with Acne Drug – Accutane
I had severe acne as a teenager. And, I know that I would have done ANYTHING to get rid of it. Today, acne is no problem for me… and I am much older and have many different perspectives on long term health effects than I did as a teenager. So, it is even more upsetting to me that a major acne treatment – Accutane, has serious side effects. Why? Because I know that teens and their parents are likely to overlook the long term side effects for the “short term” benefits!
Accutane linked to heart, liver risk
“Accutane, the powerful acne drug already known to cause birth defects, seems to raise the risk for potential heart and liver problems more than doctors had expected, according to a new study. The findings came from lab tests on 13,772 patients taking the popular acne drug and underscore the need to closely monitor people taking isotretinoin, which is sold as Accutane and in three generic versions. Abnormal results for cholesterol and liver function were more common than expected. While those conditions can lead to problems over the long term, abnormal lab tests don’t necessarily mean patients will develop heart or liver problems, said study co-author Dr. Lee Zane of the University of California, San Francisco… Most dermatologists already knew the drug also could increase levels of cholesterol, liver enzymes and blood fats called triglycerides that can raise the risk of heart disease. But the new study found higher than expected percentages of patients developing these abnormal lab results.”